Skip to Main Content

Systemically administered drugs produce a wide variety of adverse effects on the visual system. Table 7–3 lists the major examples. The likelihood of most complications is rare, but if visual changes develop while the patient is being treated with these medications, the patient should be referred to an eye care professional for an eye examination. Repeated screening for toxic retinopathy is recommended in patients receiving long-term chloroquine or hydroxychloroquine therapy. Screening should occur with automated perimetry and optical coherence tomography macular scans once at baseline. If no baseline abnormalities are present, screening should be repeated annually beginning after 5 years. More frequent screening is necessary in patients treated with doses greater than 5.0 mg/kg real weight/day of hydroxychloroquine or greater than 2.3 mg/kg/day of chloroquine, or in patients with kidney disease or in those taking tamoxifen.

Table 7–3.Adverse ophthalmic effects of systemic drugs.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.